Texas, 2014

High Wind in Texas, January 23, 2014

January 23, 2014 · NWS MAF · 1 event in 1 county or zone

An arctic airmass settling into the region resulted in cold air damming against the Guadalupe Mountains, and high winds funneling through Guadalupe Pass.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An arctic airmass settling into the region resulted in cold air damming against the Guadalupe Mountains, and high winds funneling through Guadalupe Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 23, 2:44 AM MST, 7 minutes earlier.

Area forecast discussion, Jan 23, 2:44 AM MST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
344 AM CST Thu Jan 23 2014

.DISCUSSION...
The GFS/NAM have come around to the other models in showing little
precip across the area today. This is in response to weaker
isentropic lift and less moisture. In addition, despite the cold
front already having moved through much of the area this morning,
the bitterly cold air is lagging to the north. This reduces the
chance for snow and increases the likelihood of a mix of snow,
sleet, and freezing rain. Westerly upper level flow is not
conducive for heavy wintry precip so any amounts will likely be
light, less than one inch. The most favored area will be the lower
Trans Pecos region near I-10 where moisture and isentropic lift
will be the greatest.

The coldest air will settle over the region tonight with lows
possibly dropping to their lowest levels of the season from the
upper single digits to the lower teens. Winds will be light Friday
morning with the surface ridge over west Texas so the wind chills
will not be much less than the actual temperature. Clearing skies
will allow Friday to be slightly warmer but the greatest warming
will be this weekend with a brief return of 60s highs. The west
coast ridge/east coast trough has been a persistent pattern, which
continues this forecast period. The northwesterly flow that is
bringing the cold air today will bring another shot, though not as
cold, on Monday. There will be even less moisture with this system
so no precip is expected. The cold air lingers into Tuesday with
brief warming Wednesday, then another front on Thursday.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 32  11  42  27  /  10  10   0   0
BIG SPRING TX              33  13  42  28  /  10  10   0   0
CARLSBAD NM                37  16  47  27  /  10  10   0   0
DRYDEN TX                  43  23  44  32  /  20  30  20   0
FORT STOCKTON TX           37  16  45  33  /  10  20  10   0
GUADALUPE PASS TX          30  15  39  27  /  10  10   0   0
HOBBS NM                   32   9  44  25  /  10  10   0   0
MARFA TX                   38  17  44  26  /  10  20  10  10
MIDLAND INTL AIRPORT TX    33  10  41  27  /  10  10   0   0
ODESSA TX                  33  11  42  28  /  10  10   0   0
WINK TX                    38  14  44  27  /  10  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...HIGH WIND WARNING until 11 PM MST this evening FOR THE FOLLOWING
     ZONES... Guadalupe Mountains.

&&

44/10
Hazardous weather outlook, Jan 23, 2:42 AM MST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
342 AM CST THU JAN 23 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-240945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
342 AM CST THU JAN 23 2014 /242 AM MST THU JAN 23 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTHEAST WINDS OF 35 TO 45 MPH WITH GUSTS TO AROUND 65 MPH ARE
EXPECTED THROUGH GUADALUPE PASS THROUGH THIS EVENING.  A HIGH WIND WARNING
IS IN EFFECT.

MUCH COLDER TEMPERATURES WILL INVADE THE REGION TODAY.  FREEZING RAIN...
SLEET...SNOW...OR A MIX THEREOF WILL BE POSSIBLE...GENERALLY SOUTH
OF INTERSTATE 20.  AN INCH OR LESS OF SLEET OR SNOW ACCUMULATION IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LINGERING FREEZING RAIN AND SLEET WILL BE POSSIBLE OVER THE LOWER
TRANS PECOS FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
January 23, 2:51 AM MST to 11:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS

A few gusts over 60 mph occurred through Guadalupe Pass behind an arctic cold front, but sustained winds of 45-55 mph occurred for many hours.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 488306.